Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 161, NWS Jackson, MS

May 20, 2018Carroll County, Leflore County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2018, 5:21 PM CDT for Carroll County, Leflore County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 5:21 PM CDT (22:21 UTC)
Expired
May 20, 2018, 5:45 PM CDT
In force
24 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, MS, Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 128 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WUUS54 KJAN 202221
SVRJAN
MSC015-083-202245-
/O.NEW.KJAN.SV.W.0161.180520T2221Z-180520T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
521 PM CDT SUN MAY 20 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  West central Carroll County in north central Mississippi...
  Southeastern Leflore County in north central Mississippi...

* Until 545 PM CDT.

* At 520 PM CDT, a severe thunderstorm was located near Seven Pines,
  or 8 miles northwest of Black Hawk, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Sidon around 530 PM CDT.
  Greenwood and Quito around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3357 9008 3335 9000 3331 9010 3332 9013
      3344 9034
TIME...MOT...LOC 2220Z 156DEG 12KT 3339 9014 

HAIL...1.00IN
WIND...60MPH
 
$$

7
1 follow-up statement
728 
WWUS54 KJAN 202237
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
537 PM CDT SUN MAY 20 2018

MSC015-083-202246-
/O.EXP.KJAN.SV.W.0161.000000T0000Z-180520T2245Z/
Carroll MS-Leflore MS-
537 PM CDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CARROLL AND
SOUTHEASTERN LEFLORE COUNTIES WILL EXPIRE AT 545 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits. The warning will be allowed to expire.

LAT...LON 3357 9008 3335 9000 3331 9010 3332 9013
      3344 9034
TIME...MOT...LOC 2236Z 156DEG 12KT 3344 9017 

$$

7

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:31 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 20, 2:31 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
231 PM CDT Sun May 20 2018

.DISCUSSION...
Tonight and Monday: Convection has been slow to materialize this
afternoon, but has finally initialized in the high 0-3km theta-e
zone from northeast LA into north central MS. The HRRR is
indicating that convection will continue to fire in this zone as
it spreads to the southeast with time. Though overall convection
will begin winding down during the evening, intersecting cold pool
boundaries will keep keep some convection continuing until around
midnight.

Weak mid level ridge will continue to break down during this time
period as cold core system over the northeastern Gulf of Mexico
is absorbed by more prominent westerlies to the immediate west of
the forecast area. The resulting cool air aloft will lead to more
in the way of scattered convection Monday given expected
temps/dewpoints. Weak mid and and deep layer shear vectors
suggest slow storm movements which will lead to very localized
heavy rainfall as PWs rise to above 1.75 inches. Despite the cool
air aloft, deeper moisture looks to prevent lapse rates from
becoming too steep, keeping strong/severe potential down a
bit./26/

Monday night through Saturday: The primary focus will be for a
summer like pattern with diurnal convection through the period.
There will be some ridging followed by some troughiness with weak
flow over the forecast area through the period. Pwats will range
from 1.4 to around 1.7 inches combined with daytime heating for
scattered daytime convection, which will be followed by isolated
convection during the evening as we lose the heat of the day.
This will change some as we start to get a better inflow of moisture
for Friday night through Saturday. With all this instability we
could have some microburst potential with an isolated severe storm
with gusty winds that can not be ruled out for each day along with
some brief downpours. Where the convection develops will depend of
leftover outflow boundaries from the previous day combined with weak
disturbances that will track across the region during the heat of
the day. Daily highs will be in the upper 80s to the lower 90s.
Heat indices will creep up to the upper 90s to around 100 on
Wednesday and Thursday. Nightly lows will be around the middle 60s
to the lower 70s./17/

&&

.AVIATION...
18Z TAF discussion:
Mostly VFR conditions will dominate through the remainder of the
day and into the evening. Scattered showers and thunderstorms will
be spread out over the region through this time period and TAF
sites that experience any of these will see a brief lowering of
ceilings/visibilities to MVFR/IFR. The convection will diminish by
late evening/after midnight. MVFR ceilings and visibilities in fog
look to develop at MEI and HBG after 21/09Z and linger until
21/15Z./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  86  68  90 /  44  59  22  42
Meridian      68  85  66  89 /  44  47  23  42
Vicksburg     70  88  68  91 /  35  64  23  45
Hattiesburg   69  86  67  90 /  42  55  26  52
Natchez       69  88  68  90 /  28  64  24  42
Greenville    71  88  70  89 /  39  65  22  43
Greenwood     70  87  68  90 /  47  56  19  49

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 20, 1:50 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
150 PM CDT Sun May 20 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
150 PM CDT Sun May 20 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through early evening

Isolated severe thunderstorms will remain possible through early
evening across the region. The main risk will be damaging wind
gusts although some hail will also be possible.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 20, 2:46 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
246 PM CDT SUN MAY 20 2018

MSZ040-202015-
Issaquena MS-
246 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ISSAQUENA COUNTY UNTIL
315 PM CDT...

At 246 PM CDT, Meteorologists were tracking a strong thunderstorm
over Fitler. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Issaquena
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3270 9106 3271 9105 3272 9105 3273 9107
      3277 9096 3265 9096 3264 9101 3264 9102
      3265 9103 3263 9104 3269 9108
TIME...MOT...LOC 1946Z 147DEG 3KT 3273 9103

7
Special weather statement, May 20, 3:04 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
304 PM CDT SUN MAY 20 2018

MSZ018-202030-
Bolivar MS-
304 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOLIVAR COUNTY UNTIL 330
PM CDT...

At 303 PM CDT, Meteorologists were tracking a strong thunderstorm
near Gunnison, or near Shelby, moving northeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Bolivar
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3379 9083 3391 9101 3398 9092 3389 9076
TIME...MOT...LOC 2003Z 216DEG 5KT 3392 9087

7
Local storm report, May 20, 3:34 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     1 SSW ACKERMAN          33.30N 89.18W
05/20/2018                   CHOCTAW            MS   TRAINED SPOTTER

            TREE DOWN ON HWY 15 AT S LOUISVILLE ST.

&&

AW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:28 PM CDTSpecial Weather StatementJANSmith32 min
May 19, 9:55 PM CDTSpecial Weather StatementJANClarke35 min
May 19, 10:17 PM CDTSpecial Weather StatementJANRankin58 min
May 19, 10:40 PM CDTSpecial Weather StatementJANJasper35 min
May 19, 11:36 PM CDTSpecial Weather StatementJANJones24 min
May 19, 11:40 PM CDTSpecial Weather StatementJANSimpson35 min
May 19, 11:57 PM CDTSpecial Weather StatementJANJones63 min
May 20, 12:12 AM CDTSevere Thunderstorm WarningJANJones26 min
May 20, 12:51 AM CDTSpecial Weather StatementJANCovington39 min
May 20, 2:46 PM CDTSpecial Weather StatementJANIssaquena29 min
May 20, 3:04 PM CDTSpecial Weather StatementJANBolivar26 min
May 20, 5:51 PM CDTSpecial Weather StatementJANBolivar24 min
May 20, 6:25 PM CDTSpecial Weather StatementJANLeflore35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.